Alabama, 2010

Flash Flood and Hail in Alabama, May 24, 2010

May 24, 2010 · NWS BMX · 3 events in 2 counties and zones

A warm and unstable air mass led to the formation of scattered showers and thunderstorms across Central Alabama. A few of the storms produced large hail, damaging winds, and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass led to the formation of scattered showers and thunderstorms across Central Alabama. A few of the storms produced large hail, damaging winds, and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 24, 5:15 PM CST, 53 minutes earlier.

Area forecast discussion, May 24, 5:15 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT MON MAY 24 2010

.UPDATE...UPDATED FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

THE FORECAST FOR THE REST OF THE WEEK HAS CHANGED VERY LITTLE OVER
THE PAST FEW DAYS. THE UPPER LOW CURRENTLY OUT OVER THE WESTERN
ATLANTIC WILL SLIDE WESTWARD OVER THE NEXT COUPLE OF DAYS BRINGING
THE CHANCE FOR ISOLATED TO SCATTERED SHOWERS/TSTORMS TO THE FORECAST
AREA ON TUESDAY AND WEDNESDAY AFTERNOON/EVENING. ANYTHING THAT
DEVELOPS SHOULD WEAKEN AND DISSIPATE AFTER SUNSET...THEREFORE WILL
NOT CARRY RAIN CHANCES INTO THE OVERNIGHT PERIODS.

THE UPPER LOW WILL FINALLY MOVE BACK OFF TO THE EAST ON THURSDAY
WITH RAIN CHANCES DECREASING. HOWEVER...RAIN CHANCES WILL INCREASE
ONCE AGAIN BY WEEK'S END. MODELS ARE DEPICTING A FRONTAL SYSTEM
DROPPING SOUTHWARD TOWARD THE AREA ON FRIDAY...WHICH WILL BRING YET
ANOTHER FEW DAYS OF SCATTERED CONVECTION. THE GFS AND EURO BOTH SHOW
LIMITED MOISTURE WITH THIS SYSTEM...SO DID NOT GO ANY HIGHER THAN
CHANCE POPS ON FRIDAY.

BOTH MODELS ALSO SUGGEST THAT THE FRONT WILL STALL ACROSS THE
SOUTHERN PORTION OF THE CWA LATE SATURDAY INTO SUNDAY. THE EURO THEN
PUSHES IT ON THROUGH ON MONDAY...WHILE THE GFS KEEPS IT DRAPED
ACROSS SOUTH ALABAMA. DUE TO THE DISAGREEMENT IN THE MODELS AND
THE FACT THAT IT IS STILL A WEEK OUT...DECIDED TO KEEP SLIGHT
CHANCE POPS IN OVER THE WEEKEND AND INTO MONDAY. WILL HAVE TO
WATCH FOR ANY MAJOR CHANGES WITH THE TIMING AND MOISTURE
AVAILABILITY WITH THIS SYSTEM AS IT COULD AFFECT OUTDOOR
ACTIVITIES FOR MEMORIAL DAY WEEKEND.

TEMPS WILL BE NEAR NORMAL ON TUESDAY AND WEDNESDAY AS CLOUD COVER
AND EASTERLY FLOW WILL BRING TEMPS DOWN A FEW DEGREES FROM WHAT WE
SAW TODAY. HIGHS WILL CLIMB BACK UP TO AROUND 90 DEGREES ON
THURSDAY...AND THEN COOL BACK INTO THE MID 80S THROUGH THE WEEKEND
AS THE NEXT SYSTEM PUSHES THROUGH.

19

&&

.AVIATION...00Z TAF DISCUSSION.

NO MAJOR AVIATION CONCERNS OVER THE NEXT 24 HOURS ARE EXPECTED.  WE
WILL HAVE A SIMILAR BATTLE WITH SHALLOW GROUND FOG AS WAS SEEN OVER
THE PAST SEVERAL MORNINGS AT THE NORMAL TROUBLE SPOTS OF
TCL..ANB...AND TOI.  HOWEVER...IT SHOULDN'T BE AN ISSUE SHORTLY
AFTER SUNRISE.  OTHERWISE...EXPECTING MORE WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS TOMORROW AFTERNOON...ESPECIALLY AT THE EASTERN
SITES.  WENT AHEAD AND INCLUDED CB TO TOMORROW'S CUMULUS DEVELOPMENT.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 24, 11:34 AM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1234 PM CDT MON MAY 24 2010

ALZ011>015-017>050-251730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1234 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 24, 4:15 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT MON MAY 24 2010

ALZ011-242300-
MARION-
515 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 600 PM CDT...

AT 511 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BRILLIANT...OR 9 MILES NORTH OF WINFIELD...MOVING
NORTHWEST AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BRILLIANT.
  PEA RIDGE.
  PIKEVILLE.
  PEARCES MILL.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, May 24, 5:55 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 PM CDT MON MAY 24 2010

ALZ012-250030-
LAMAR-
655 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 730 PM CDT...

AT 652 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BEDFORD...OR NEAR VERNON...MOVING SOUTH AT 5 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BEDFORD.
  VERNON.
  STAR.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS

The radar

The Columbus AFB radar (KGWX), 22 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lamar

When
May 24, 6:08 PM CST
Where
Lamar County, 1.98 mi NE of Molloy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.748, -88.173

Flash Flood, Lamar

When
May 24, 7:00 PM CST to 9:00 PM CST
Where
Lamar County, 1.2 mi NE of Molloy to 1.3 mi NNW of Molloy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.744, -88.188

Five county roads became temporarily impassable due to flooding, in the Molloy area of western Lamar County.

Thunderstorm Wind, Barbour

When
May 24, 7:45 PM CST
Where
Barbour County, 0.47 mi SE of Texasville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.715, -85.424

Several trees were blown down in the Texasville community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236181, 236180, 236182.